In this paper we obtain natural boundary conditions for a large class of variational problems with free boundary values. In comparison with the already existing examples, our framework displays complete freedom concerning the topology of Y - the manifold of dependent and independent variables underlying a given problem - as well as the order of its Lagrangian. Our result follows from the natural behavior, under boundary-friendly transformations, of an operator, similar to the Euler map, constructed in the context of relative horizontal forms on jet bundles (or Grassmann fibrations) over Y . Explicit examples of natural boundary conditions are obtained when Y is an (n + 1)-dimensional domain in ℝn+1, and the Lagrangian is first-order (in particular, the hypersurface area).
 ANDERSON, I. M.-DUCHAMP, T.: On the existence of global variational principles, Amer. J. Math. 102 (1980), 781-868.
 BOCHAROV, A. V.-CHETVERIKOV, V. N.-DUZHIN, S. V.-KHORKOVA, N. G.-KRASIL’SHCHIK, I. S.-SAMOKHIN, A. V.-TORKHOV, YU. N.-VERBOVETSKY, A. M.-VINOGRADOV, A. M.: Symmetries and Conservation Laws for Differential Equations of Mathematical Physics, Amer. Math. Soc., Providence, RI, 1999.
 BOTT, R.-TU, L. W.: Differential Forms in Algebraic Topology, Springer-Verlag, New York, 1982.
 BRUNT, B.: The Calculus of Variations, Springer, New York, 2006.
 BRYANT, R. L.-CHERN, S. S.-GARDNER, R. B.-GOLDSCHMIDT, H. L.- GRIFFITHS, P. A.: Exterior Differential Systems, Springer-Verlag, New York, 1991.
 GIAQUINTA, M.-HILDEBRANDT, S.: Calculus of Variations, I, Springer, Berlin- Heidelberg, 1996.
 KRASIL’SHCHIK, J. S.-VERBOVETSKY, A.M.: Geometry of jet spaces and integrable systems, J. Geom. Phys. 61 (2011), 1633-1674.
 KRUPKA, D.: Of the structure of the Euler mapping, Arch. Math. (Brno) 10 (1974), 55-61.
 KRUPKA, D.: Variational sequences on finite order jet spaces, World Sci. Publ., Teaneck, NJ, 1990.
 MORENO, G.: A C-Spectral sequence associated with free boundary variational problems. In: Proceedings of the Eleventh International Conference on Geometry, Integrability and Quantization, June 5-10, 2009, Varna, Bulgaria (I. M. Mladenov, G. Vilasi, A. Yoshioka, eds.), Avangard Prima, Sofia, 2010, pp. 146-156.
 MORENO, G.: The geometry of the space of Cauchy data of nonlinear PDEs, Cent. Eur. J. Math. 11 (2013), 1960-1981. http://arxiv.org/abs/1207.6290.
 MORENO, G.-VINOGRADOV, A. M.: Domains in infinite jets: C-spectral sequence, Dokl. Math. 75 (2007), 204-207.
 URBAN, Z.-KRUPKA, D.: Variational sequences in mechanics on Grassmann fibrations, Acta Appl. Math. 112 (2010), 225-249.
 VINOGRADOV, A. M.: Cohomological Analysis of Partial Differential Equations and Secondary Calculus, Amer. Math. Soc., Providence, RI, 2001.
 VINOGRADOV, A. M.: The C-spectral sequence, Lagrangian formalism, and conservation laws. II. The nonlinear theory, J. Math. Anal. Appl. 100 (1984), 41-129.
 VITAGLIANO, L.: Secondary calculus and the covariant phase space, J. Geom. Phys. 59 (2009), 426-447.
Mathematica Slovaca, the oldest and best mathematical journal in Slovakia, was founded in 1951 at the Mathematical Institute of the Slovak Academy of Science, Bratislava. It covers practically all mathematical areas. As a respectful international mathematical journal, it publishes only highly nontrivial original articles with complete proofs by assuring a high quality reviewing process.